Missouri, 2001

Damaging Wind in Missouri, November 24, 2001

November 24, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 24, 2:30 AM CST, 2 hours earlier.

Area forecast discussion, Nov 24, 2:30 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CST SAT NOV 24 2001

MAIN FORECAST CONCERN CONTINUES TO BE SEVERE WEATHER POTENTIAL...
WINDS...AND RAINFALL WITH APPROACHING PLAINS STORM SYSTEM.

LATEST SURFACE ANALYSIS SHOWED A LOW CENTERED JUST NORTH OF
CONCORDIA KANSAS. FROM THE LOW AN OCCLUDED FRONT STRETCHED SOUTH TO
A TRIPLE POINT JUST NORTH OF SPRINGFIELD MISSOURI. FROM THE TRIPLE
POINT A WARM FRONT EXTENDED SOUTHEAST ACROSS NORTHEAST
ARKANSAS...NORTHEAST MISSISSIPPI...AND THEN EASTWARD ACROSS THE DEEP
SOUTH. ALSO FROM THE TRIPLE POINT A COLD FRONT EXTENDED SOUTH ACROSS
NORTHWEST ARKANSAS AND THEN SOUTHWEST INTO NORTHEAST TEXAS. THE
AFOREMENTIONED SURFACE LOW AND PARENT UPPER LOW ARE FORECAST TO
TRACK NORTH-NORTHEAST REACHING NORTH CENTRAL WISCONSIN BY EARLY
SUNDAY MORNING. THIS TRACK NOT PROVIDING MUCH OF AN EASTWARD PUSH TO
THE FRONT SO CURRENT BAND OF CONVECTION MAKING SLOW PROGRESS BUT
INDIVIDUAL CELLS RACING NORTH-NORTHEAST. 00Z 850MB ANALYSIS SHOWED
GOOD MOISTURE AXIS COINCIDENT WITH A THERMAL RIDGE POINTING INTO
EXTREME SOUTHEAST MISSOURI. LOW LEVEL JET EXPECTED TO INCREASE TO
50-55 KNOTS IN SAME AREA BY 12Z. IN LIEU OF THIS AND PER LATEST
SWOMCD...EXPECT CONVECTION TO INCREASE AS IT MOVES INTO OUR AREA.

WILL MAKE NO MAJOR CHANGES TO THE FORECAST IN THE SHORT TERM. NEW
AVN HINTING AT SOME NEEDED CHANGES IN THE EXTENDED BUT WILL WAIT TO
LOOK AT LATEST MRF FIRST.

OVER ALL...WILL ONLY MAKE A FEW TWEAKS HERE AND THERE.

.PAH...TORNADO WATCH 813 IN EFFECT UNTIL 3AM CST. TORNADO WATCH
815 IN EFFECT UNTIL 7 AM CST.

JAP

In the hours before

Special weather statement, Nov 23, 11:13 PM CST, 5 hours 17 minutes before
MOZ100-107>109-240900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 PM CST FRI NOV 23 2001

...TORNADO WATCH #813 IS IN EFFECT FOR PARTS OF SOUTHEAST MISSOURI
UNTIL 3 AM CST...

TORNADO WATCH #813 IS IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSOURI.

CARTER...RIPLEY...BUTLER...AND WAYNE.

A VIGOROUS STORM SYSTEM WILL LIFT NORTHEAST ACROSS THE CENTRAL
PLAINS TONIGHT PUSHING A STRONG COLD FRONT THROUGH THE REGION. THE
ATMOSPHERE AHEAD OF THIS SYSTEM IS VERY MOIST AND UNSTABLE AND WIND
SHEAR PROFILES ARE FAVORABLE FOR ROTATING STORMS. THIS SCENARIO
WILL SET THE STAGE FOR THE DEVELOPMENT OF ISOLATED TORNADOES WITHIN
SOME OF THE STRONGER STORMS. OTHERWISE THE GREATEST THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

THIS IS A VERY DANGEROUS SITUATION...THEREFORE PERSONS IN THE WATCH
AREA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE APPROPRIATE ACTION IMMEDIATELY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR FUTURE UPDATES AND
POSSIBLE WARNINGS.

JAP
Special weather statement, Nov 24, 2:27 AM CST, 2 hours 3 minutes before
ILZ080>094-KYZ001>010-MOZ076-086-087-100-109>112-114-241300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CST SAT NOV 24 2001

...TORNADO WATCH 813 REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST
MISSOURI UNTIL 3 AM CST. THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

CARTER AND RIPLEY.

...TORNADO WATCH 815 HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY UNTIL 7 AM CST.
THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

WAYNE...BUTLER...PERRY...BOLLINGER...CAPE GIRARDEAU...STODDARD...
SCOTT...NEW MADRID...AND MISSISSIPPI.

IN SOUTHERN ILLINOIS...

PERRY...FRANKLIN...JACKSON...WILLIAMSON...UNION...JOHNSON...
ALEXANDER...PULASKI...MASSAC...POPE...HARDIN...SALINE...GALLATIN...
HAMILTON...AND WHITE.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
CALLOWAY...MARSHALL...LIVINGSTON...AND CRITTENDEN.

A VIGOROUS STORM SYSTEM WILL LIFT NORTHEAST ACROSS THE CENTRAL
PLAINS TONIGHT PUSHING A STRONG COLD FRONT THROUGH THE REGION. THE
ATMOSPHERE AHEAD OF THIS SYSTEM IS VERY MOIST AND UNSTABLE AND WIND
SHEAR PROFILES ARE FAVORABLE FOR ROTATING STORMS. THIS SCENARIO
WILL SET THE STAGE FOR THE DEVELOPMENT OF ISOLATED TORNADOES WITHIN
SOME OF THE STRONGER STORMS. OTHERWISE THE GREATEST THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

THIS IS A VERY DANGEROUS SITUATION...THEREFORE PERSONS IN THE WATCH
AREA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE APPROPRIATE ACTION IMMEDIATELY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR FUTURE UPDATES AND
POSSIBLE WARNINGS.
Special weather statement, Nov 24, 3:03 AM CST, 1 hour 27 minutes before
ILZ080>094-KYZ001>010-MOZ076-086-087-100-109>112-114-241300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CST SAT NOV 24 2001

...TORNADO WATCH 813 WHICH WAS IN EFFECT UNTIL 3 AM CST FOR CARTER
AND RIPLEY COUNTIES IN SOUTHEAST MISSOURI HAS EXPIRED...

...TORNADO WATCH 815 REMAINS IN EFFECT UNTIL 7 AM CST FOR PORTIONS
OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY.
THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

WAYNE...BUTLER...PERRY...BOLLINGER...CAPE GIRARDEAU...STODDARD...
SCOTT...NEW MADRID...AND MISSISSIPPI.

IN SOUTHERN ILLINOIS...

PERRY...FRANKLIN...JACKSON...WILLIAMSON...UNION...JOHNSON...
ALEXANDER...PULASKI...MASSAC...POPE...HARDIN...SALINE...GALLATIN...
HAMILTON...AND WHITE.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
CALLOWAY...MARSHALL...LIVINGSTON...AND CRITTENDEN.

A VIGOROUS STORM SYSTEM WILL LIFT NORTHEAST ACROSS THE CENTRAL
PLAINS TODAY PUSHING A STRONG COLD FRONT THROUGH THE REGION. THE
ATMOSPHERE AHEAD OF THIS SYSTEM IS VERY MOIST AND UNSTABLE. STRONG
WINDS IN THE MID LEVELS OF THE ATMOSPHERE POSE THE POTENTIAL FOR
DAMAGING WIND GUSTS UP TO 60 MPH IN THE STRONGER STORMS. IN
ADDITION...HAIL UP TO ONE INCH IN DIAMETER AND ISOLATED TORNADOES ARE
ALSO A POSSIBILITY.

PERSONS IN THE WATCH AREA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
CONDITIONS WARRANT OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA SOURCE FOR FUTURE UPDATES AND POSSIBLE
WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
November 24, 4:30 AM CST
Where
Cape Girardeau County, Jackson
Measured
52 kt (60 mph)
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -89.667

Strong winds snapped eight utility poles on Highway 61. Signs and trees in the area were damaged. A police car was struck by wires falling from the downed poles. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272808.